Most side effects of the stimulant medications for ADHD are minor and are usually related to the dosage. Higher doses typically produce more side effects.
The most common side effects of stimulant medications are:
Appetite seems to fluctuate, usually being low during the middle of the day and more normal by suppertime. Plenty of nutritious food should be available for the child, especially at peak appetite times.
Often, ADHD medications cause a temporary slowing down of growth in children. Usually, this slowing down is minor (less than an inch and less than a few pounds), and children often "catch up" in time.
If the child has difficulty falling asleep, several options may be tried, such as:
- A lower dosage of the stimulant
- Giving the stimulant earlier in the day
- Discontinuing the afternoon or evening dosage
- Giving another medication in addition to the stimulant, such as a low-dosage antidepressant or clonidine.
Other Side Effects
Some children develop tics during ADHD treatment. These can often be lessened by changing the dosage.
A few children cannot tolerate any stimulant, no matter how low the dosage. In such cases, the child is often given Strattera or an antidepressant.